Cinnamon is a common spice -- many individuals experience heartburn every day, and cinnamon may be aggravating the symptoms for certain people. The most common symptom of heartburn or acid reflux is a burning sensation in the chest. This happens when acidic stomach contents back up into the esophagus. Some may experience heartburn when they consume popular spices, including combinations with cinnamon. While there is no research indicating that cinnamon is a common irritant in those with heartburn, if you have found that cinnamon seems to aggravate your symptoms, it is perfectly reasonable to avoid it.
Introduction to Cinnamon
According to the U.S. Department of Agriculture, cinnamon is one of the most popular imported spices in the United States. It has been used in ancient medicine as a medicinal herb, but the current research is inconclusive regarding its health benefits, according to a 2013 publication of "BMC Complementary and Alternative Medicine." There are two main forms of cinnamon, cassia and Ceylon cinnamon, with cassia being the most common. While cinnamon may not be a widely implicated trigger, there is also no evidence to suggest that cinnamon is not a trigger for symptoms. The 2013 American College of Gastroenterology's Clinical Practice Guidelines do not recommend that those suffering from heartburn universally eliminate foods, only avoid the foods that cause symptoms.
Foods Containing Cinnamon
Usually found in baked goods, cereals and drinks, cinnamon is also an ingredient in certain types of alcohol and in Indian, Moroccan and Mexican cuisines. Rarely consumed alone, cinnamon is often combined with other spices and foods that may aggravate heartburn symptoms. Cinnamon may be added to chocolate, a food that may loosen the lower esophageal sphincter, the muscle that keeps food from flowing back into the esophagus. It is important to realize personal tolerance to all foods, and to determine whether or not cinnamon may be causing symptoms.
Link Between Heartburn and Diet
Current recommendations to alleviate heartburn symptoms include avoiding fatty foods, spicy foods and alcohol, according to the American College of Gastroenterology. Even if any of these types of dishes also contain cinnamon, it may be the overall makeup of a particular meal that causes heartburn symptoms. For example, an Indian dish containing cinnamon may cause heartburn symptoms, however, cinnamon may not be the primary irritant, it may be paprika, black pepper or possibly the fat content -- all of which can be aggravating factors. Lifestyle recommendations to lessen symptoms include weight loss, smoking cessation and not lying down within two to three hours of eating, which includes all foods that may or may not contain cinnamon.
Warnings and Precautions
If heartburn symptoms are severe or are occurring more than two to three times a week, see your healthcare provider, as this could signal a more serious problem. It is also important to speak with a healthcare provider when considering any supplements, including cinnamon. Cassia cinnamon contains coumarin, which is found in the blood-thinning agent warfarin. Due to the coumarin content, the European Food Safety Authority advises against regular, long term use of cassia cinnamon supplements. Cinnamon supplements have been implicated in hepatitis when combined with statins, according to the June 2015 issue of "Journal of the Australian Traditional-Medicine Society."
- BMC Complementary and Alternative Medicine: Medicinal Properties of ‘True’ Cinnamon (Cinnamomum zeylanicum): A Systematic Review
- United States Department of Agriculture: Economic Research Service
- National Institutes of Health: National Center for Complementary and Integrative Health - Cinnamon
- American College of Gastroenterology: Guidelines for the Diagnosis and Management of Gastroesophageal Reflux Disease
- European Food Safety Authority: Coumarin in Flavourings and Other Food Ingredients with Flavouring Properties
- Journal of the Australian Traditional-Medicine Society: Brancheau D, Patel B, Zughaib M. Do Cinnamon Supplements Cause Acute Hepatitis?